Pfizer’s Anti-smoking Drug Could Lead to Psychiatric Symptoms - FDA

by Medindia Content Team on  February 3, 2008 at 12:22 PM Drug News   - G J E 4
Pfizer’s Anti-smoking Drug Could Lead to Psychiatric Symptoms - FDA
Drug giant Pfizer's much-touted anti-smoking drug could lead to serious neuropsychiatric symptoms, says the United States Food and Drug Administration (FDA).

Chantix, approved by the FDA in May 2006 and as Champix by Health Canada a year ago, acts on sites in the brain affected by nicotine. The drug helps ease withdrawal symptoms and blocks the effects of nicotine if users resume smoking.

But Friday FDA issued a public health warning saying it wa linked to potentially serious neuropsychiatric symptoms.

Patients taking the smoking cessation aid should be on the lookout for any changes in mood and behaviour, as should their families and health providers, said the advisory.

Symptoms may include anxiety, nervousness, tension, depressed mood, unusual behaviours and thinking about or attempting suicide.

In most cases, neuropsychiatric symptoms developed during treatment with the drug, but in others, symptoms developed following withdrawal of therapy.

The FDA said patients should tell their doctors about any history of psychiatric illness prior to starting the drug, as it might worsen the condition even if it is currently under control. It may also cause an old psychiatric illness to recur.

The agency noted that patients with psychiatric illnesses were not included in the studies conducted for the drug's approval.

"Chantix has proven to be effective in smokers motivated to quit, but patients and health-care professionals need the latest safety information to make an informed decision regarding whether or not to use this product," Dr. Bob Rappaport, director of the FDA's division of anesthesia, analgesia and rheumatology products, said in an advisory.

Patients should talk with their doctors about this new information and whether Chantix is the right drug for them, and health-care professionals should closely monitor patients for behaviour and mood changes if they are taking this drug."

The FDA has requested that Pfizer, the drug's manufacturer, add the new safety information to the warnings and precautions section of the medication's prescribing information or labelling. The agency also is working with Pfizer to finalize a medication guide for patients.

Patients taking the drug:

  • Should immediately report changes in mood and behaviour to their doctor.
  • May experience vivid, unusual or strange dreams.
  • May have impaired ability to drive or operate heavy machinery.

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All